Acner.org: Acne treatment

Acner.org: Acne treatment

Acne After Birth Control

Acne After Birth Control Acne After Birth Control

Overview

Most people think of acne as a skin condition, not a condition that's related to hormones. But the truth is that hormones often drive pimple development. Many women take oral contraceptives, which are hormonal, to prevent and control their acne. If you've gone off of birth control pills, even if you were taking them to prevent pregnancy rather than to improve your complexion, you risk developing acne.

Cause

Pimples and associated blemishes like whiteheads and blackheads develop when your skin makes too much sebum, a type of oil. The skin manufactures sebum in response to signals from hormones called androgens, which are male hormones that normally circulate in everyone, including women. You can get acne if you have high levels of androgens, but you also can get the skin condition if your skin is especially sensitive to the hormones.

Function

Oral contraceptives control acne by controlling the amount of sebum your skin produces. Since birth control pills contain synthetic versions of estrogen and progesterone, two female hormones, and they tend to counter and reduce the androgens circulating in your body, which in turn reduces androgens' effects on your skin. When you discontinue taking oral contraceptives, this balance is disrupted, and many women experience breakouts.

Options

If you get acne after discontinuing birth control pills, you might consider going back onto oral contraceptives, which should clear up your complexion. However, most women who stop taking birth control pills do so for a reason. Some may want to get pregnant, or they might have experienced other side effects from the medication. If this is true in your situation, you'll need to treat your acne in other ways.

Treatments

Over-the-counter products containing benzoyl peroxide and sulfur can effectively treat acne after birth control pills. You might also try cosmetics with acne-fighting ingredients. If those fail to provide relief, your dermatologist can prescribe antibiotics to fight the infection due to bacteria. Antibiotics come either as topical medications you apply on your skin or as oral medications.

Considerations

Some women experience severe acne outbreaks after discontinuing birth control pills, and they may need to turn to more powerful medications to treat their skin. Some physicians prescribe spirolonolactone, a diuretic that also has hormonal effects, for bad acne, while others might consider isotretinoin, an extremely effective acne medication. However, do not take either of these if you might become pregnant, since they can cause severe birth defects.

Related Articles

The Best Birth Control Pills to Clear Up Acne
According to dermatologist Lawrence E. Gibson, M.D., birth control may be considered as an acne trea...
5 Things You Need to Know About Acne Control
1. You are not Alone Millions of people have pimples. It's a fact. Acne is one of the most common s...
Yasmin for Acne
Overview Although many think mostly teenagers get acne, women of all ages also suffer disproportiona...
Acne & Spotting on Birth Control
Overview Birth control pills are an oral contraceptive referred to as BC, BC pills or the pill. Whil...
Acne & Spotting on Birth Control
Overview Birth control pills are an oral contraceptive referred to as BC, BC pills or the pill. Whil...
What Kind of Birth Control Helps Treat Acne?
Overview The American Academy of Dermatology (AAD) indicates that 50 percent of adult women between ...

Comment «Acne After Birth Control»